Pulmonary artery catheter

From MedSchoolWiki

Jump to: navigation, search

Contents

Introduction

Much has changed since the introduction of the flow-directed balloon-tipped pulmonary artery catheter (PAC) for continuous monitoring of hemodynamic function in 1970's [1].

Controversy persists with regards to the use of the PAC. Overall, it seems that when used appropriately and with the correct indications, the PAC is helpful in guiding resuscitation-related clinical decisions.

Pulmonary Artery Catheter Knotting

Knotting of the PAC is a rare but serious complication. The PAC is more likely to knot than other types of intravascular catheters because of its thin, flexible walls and increased propensity to coil [5]. The incidence of PAC knotting is approximately 0.03% [5,6]. Since 1950’s, there have been just over 100 cases of intravascular catheter knotting reported in the literature [6,7]. Of these, PACs account for about two-thirds of the cases [6,7]. PAC knotting can usually be traced to difficulties advancing the balloon-tipped catheter with resulting repeated coiling in the right ventricle. Diagnosis can be made radiographically. Most knotted PACs can be managed endovascularly by, with the use of an inflated angioplasty balloon to expand the knot [8]. Open surgical exploration is usually reserved for large, multi-loop knots that are not amenable to endovascular approaches. In one report, surgical removal was necessary in 37% of knotting cases, with 11% overall mortality due to PAC knotting [9].

When advancing/inserting the PAC, one must pay attention to the intravascular length of the catheter, especially with respect to the right ventricular (RV) waveform. Knotting can be prevented by carefully monitoring the transduced waveform and correlating the waveform to the expected waveform at specific catheter insertion depths [6]. If RV waveform pattern is still present 20 cm after its the initial appearance, catheter coiling may be occurring. At this point the catheter should be slowly withdrawn to reduce the risk of knotting [6]. If there is repeated difficulty passing through the RV with the PAC, changing patient positioning may solve the problem.

Pulmonary Artery Catheter: Infusion Syndromes

Extravasation of medically active compounds into surrounding tissue can have significant clinical consequences. PACs are seldom culprits for extravasation due to the fact that their ports are usually located far downstream from the insertion site. Introducer catheters, which are a mainstay of PAC insertion, can be implicated in extravasation episodes as they have more proximal ports and are usually of short length. Some causes of extravasation include retrograde flow due to a fibrin sheath formation/catheter obstruction, a defect in the catheter, dislodgement or accidental withdrawal of the catheter and erosion of the catheter tip through a vessel wall [10]. Body habitus may also be associated with extravasation when using introducer catheters [11].

Extravasation is of greatest concern with chemotherapeutic drugs, vasopressors, potassium chloride, calcium, vancomycin, and promethazine, all of which may contribute to skin reactions and/or necrosis [12]. Compartment syndrome is also possible following large volume infusion into a confined body cavity. Whenever symptoms arise in the ipsilateral limb that can be attributed to a recent infusion, one should proceed by obtaining a complete history of the problem, verifying the name and dose of fluid infused, and checking for pain, edema or discomfort in any part of the chest, extremity, shoulder or neck.

The best approach to this complication is prevention. Radiological confirmation of catheter placement is mandatory in all non-emergent situations. Also, prior to any infusion the port being used, there should be easy flow in all directions [10]. Once a vesicant has been introduced to the tissue general supportive care for the limb may be all that is necessary for recovery, and includes limb elevation, analgesia and frequent neurovascular examinations. Surgical consultation should be considered if the symptoms are persistent or severe. In case of vasopressor extravasation, locally infiltrated phentolamine may improve recovery. Surgical excision may be necessary for chemotherapeutic infiltrations [12].

Pulmonary Artery Catheter and Heparin Induced Thrombocytopenia

Heparin induced thrombocytopenia (HIT) can lead to arterial and venous thrombosis and systemic embolization. It is a rare, immune-mediated phenomenon, and can be associated with heparin infusion doses a low as 3 units/hr [2]. Therapy for HIT requires removal of all sources of exogenous heparin and keeping the patient heparin-free for life.

One potential source of heparin exposure is heparin-bonded PAC. The PAC has been noted to have many clinically significant thrombo-embolic complications [2]. In an attempt to minimize these complications, heparin bonded catheters were introduced in the early 1980’s and were shown to reduce the number of thrombotic events [3]. Following that, reports appeared of heparin coated catheters prolonging/initiating episodes of HIT. Laster conducted a study whereby multiple segments of both heparin and non-heparin coated catheters were tested for microscopic platelet aggregation [3]. Catheters of both types were removed from patients who were known to have heparin associated antiplatelet antibodies as well as those with no evidence of heparin antibodies/heparin exposure. All tested segments from heparin coated catheters caused platelet aggregation in patients with heparin antibodies [3].

References

[1] Swan HJC, Ganz W, Forrester J, Marcus H, Diamond G, Chonette D. Catheterization of the heard in man using a flow directed balloon tipped catheter. N Engl J Med 1970;283:447-451.

[2] Sise MJ, Hollingsworth P, Brimm JE, et al. Complications of the flow directed pulmonary-artery catheter: a prospective analysis in 219 patients. Crit Care Med 1981;9:315-318.

[3] Laster J, Silver D. Heparin-coated catheters and heparin-induced thrombocytopenia. J Vasc Surg 1987;7:667-672.

[4] Hoar PF, Wilson RM, Mangano DT, et al. Heparin bonding reduces thrombogenicity of pulmonary-artery catheters. N Engl J Med 1981;305:993-995.

[5] Bossert T, Gummert JF, Bittner HB, et al. Swan-Ganz catheter-induced severe complications in cardiac surgery: Right ventricular perforation, knotting, and rupture of a pulmonary artery. Complications in Cardiac Surgery. 2006;21:292-295.

[6] Ranatunga DG, Richardson MG, Brooks DM. Percutaneous fluoroscopic removal of a knotted Swan-Ganz catheter in a patient with a persistent left-sided superior vena cava. Australas Radiol 2007;51:182-185.

[7] Ahmed H, Kaufman D, Zenilman ME. A knot in the heart. Am Surg 2008;74:235-236.

[8] Bagul NB, Menon NJ, Pathak R. Knot in the cava--an unusual complication of Swan-Ganz catheters. Eur J Vasc Endovasc Surg 2005;29:651-653.

[9] Valenzuela-Garcia LF, Almendro-Delia M, Gonzalez-Valdayo M, et al. Percutaneous retrieval of a pulmonary artery catheter knot in pacing electrodes. Cardiovasc Intervent Radiol 2007;30:1082-1084.

[10] Krasna IH, Krause T. Life threatening fluid extravasation of central venous catheters. J Pediatr Surg 1991;26:1346-1348.

[11] Thomson EC, Wilkins HE, Fox VJ, et al. Insufficient length of pulmonary artery introducer in an obese patient. Arch Surg 2004;139:794-796.

[12] Dufresne RG Jr. Skin Necrosis from intravenously infused materials. Cutis 1987;39:197-198.

Credits & Notices

Authors-contributors to this page (listed alphabetically, last name, first & middle initial only, no institutional affiliations, no scientific titles):

Stawicki SP

Please make sure you look at the existing references before editing to avoid listing the same citation more than once. The order of references is not important as long as the appropriate reference number in the text points to the correct reference number in the references section.

Personal tools
Toolbox